Benzodiazepines. A prescribed medication taken for a variety of reasons - one of those being anxiety. However, this drug should only be prescribed short-term. My former family doctor told me I could SAFELY take it for the rest of my life if need be. I trusted her. Why wouldn't I?
I took 1 mg of Clonazepam. There are many meds classified as a Benzodiazepine - including Ativan, Xanax and Diazepam. 1mg may not sound like much, but it is the equivalent of 20 mg of Valium (aka: Diazepam). It is a potent little orange pill.
The main issue with Benzodiazepines, is that they lose their effect very quickly. Your body builds a tolerance to the medication and in order to receive the same effect you need to gradually increase your dose over time. However, you are not suppose to increase your dose, so you follow your doctor's orders and take the prescribed dose for a period of time...only to find out you're suddenly experiencing more anxiety (this can happen within a matter of only weeks). And it's not the anxiety you went ON the medication for. It's a whole new ball game. It's an extremely intense anxiety that sends adrenaline rushing through your body and causes you to feel lightheaded and short of breath. It's your body's way of saying "GIVE ME MORE!". If you don't give your body more, it will do everything in it's power to make you uncomfortable. Many who have to come off of Benzos refer to it as "The Benzo Beast".
When I decided to come off of Clonazepam I had NO clue what I was in for. I asked my Psychiatrist, "should I expect any side effects to cutting my dose?". She smiled and replied, "you shouldn't notice anything...maybe some heightened anxiety for a week or so". I can laugh at that response now (in her defence, I fully believe she told me that so that she didn't "feed" me with possible side effects). I left her office that day and decreased my dose that night. I cut .25 mg from my dose so I was now taking .75 mg. The following day I noticed a little more anxiety, but nothing too dramatic. By day 3 the "heightened anxiety" had fully set in. By day 4 I was paranoid...sitting on a chair with my legs curled into my chest...jumping at every noise in the house. I had diarrhea 3+ times a day. Then the insomnia set in.
The VERY condensed version is that it ended up taking me 10 months to fully taper off of Clonazepam, and in doing so I had to first cross over to another Benzodiazepine, called Diazepam (Valium). Switching to Diazepam made it easier to make smaller cuts to my dose, but did not spare me the side effects. Here is a list of all side effects I experienced while tapering off of Benzodiazepines:
Panic attacks (that could last for upwards of 5 hours)
Loss of appetite
Muscles cramps, especially in legs and stomach
"Electrical zaps" in stomach and chest
Akathisia (jerking movement in arms and legs)
Hair loss and brittle hair
Light and Sound Sensitivity
Sore Eyes (felt as though my eyes were being pulled inwards)
Intense crying or fits of rage
Tinnitus in right ear
Every day for 10 months I was plagued with these various side effects. I am now 3 months off of Benzodiazpines and have yet to have a full "symptom-free" day. All the the side effects have lessened in intensity and duration, however many of them are still present on a daily basis. My main issues now are GI tract issues (bloating, discomfort, nausea and pain), heightened anxiety, adrenaline rushes, muscle pain and crying spells. Benzodiazepines effect your Central Nervous System and it can take months to fully recover. The majority of people recover within 6-18 months after their last dose. It's a long and very bumpy road for many coming off of Benzos, but it isn't that way for everyone. Fortunately, some people will come off of them with only a few minor side effects that are short lived.
One thing to note, is that I've noticed I handle stress so much better WITHOUT this medication in my system. I no longer feel incapable of handling stressful situations in or outside of my home. I am no longer afraid to leave my house and be with people. I don't think about the "what ifs" as much and I am quickly learning I am a far more well-rounded woman than I gave myself credit for these past few years. My husband and I have also noticed a massive improvement in how I wake up each morning. Gone are the days of waking up in a medication-induced, groggy, stupor. Now I wake up, stretch, cuddle the warm duvet, stretch, slowly open my eyes, contemplate life for a minute or two, and then rise and shine! I wake up with energy and (most days) feel ready to face the day's challenges. I tell myself every morning "today is a new day". I can see more and more clearly the negative effect these various medications had on me...and I celebrate the new and improved me.